3rd July 2009
A narrative review estimates that the incidence of statin-related myopathy in practice is higher than might be expected from data reported in clinical trials. Although a number of strategies to manage statin-related myopathy can be considered, none is based on robust clinical evidence.
Level of evidence:
Level 3 (other evidence) according to the SORT criteria.
Health professionals should be aware that myalgia may occur in up to 10% of patients prescribed statins, although rhabdomyolysis is rare. The development of statin-related myopathy appears to be related to dose, and occurs with all statins. There is no good evidence to suggest that any one statin has any advantages over another in this regard at a population level. However, the trend for greater use of high-dose statin regimens to chase low LDL cholesterol targets may increase the prevalence of statin-related myopathy. Clinicians should follow NICE guidance on lipid management and use simvastatin 40mg/day for primary and secondary prevention (see blog). For those patients who develop statin-related myopathy, several options can be considered, as reviewed in a recent article. However, the evidence supporting these strategies is largely anecdotal and not supported by robust data from clinical trials; prescribers should make patients aware of this when recommending alternative treatment options.
What is the background to this?
Statins are effective lipid lowering agents and can reduce cardiovascular outcomes (see the cardiovascular section of NPC for more details). Although they are generally well tolerated, some patients experience side effects including elevated hepatic enzyme levels, gastrointestinal symptoms and statin-related myopathy, which can range from clinically benign myalgia to rare life-threatening rhabdomyolysis. In a recent article, Joy and Hegele review statin-related myopathy. They consider the incidence in clinical practice, the clinical features and risk factors, and the management strategies than can be used for patients with statin-related myopathy.
What does this study claim?
Several observational studies suggest that statin-related myalgia may occur in 5–10% of people, and its development appears to be related to dose. However, the incidence of rhabdomyolysis is relatively rare (about 10 to 20 cases per 100,000 person years according to this article). Although no trials have directly compared the incidence of statin-related myopathy by agent, differences across members of the statin class have been suggested. Drugs that interact to increase statin levels, such as protease inhibitors, cyclosporin, amiodarone and fibrates, can increase the risk of statin-related myopathy..
Options considered in the review for managing statin myopathy include: statin switching; non-daily dosing regimens; non-statin alternatives, such as ezetimibe and bile acid-binding resins; and coenzyme Q10 supplementation. However the evidence supporting these suggestions is largely anecdotal as an accompanying editorial points out.
How does this relate to other studies?
In clinical trials, statin-related myopathy incidence is reported to be between 1.5 and 5%, although myositis (typically requiring muscle symptoms and a raised creatinine kinase greater than 10 times the upper limit of normal) and rhabdomyolysis are relatively rare. An earlier review of statin safety reports that the estimated risk of myositis with statin use in randomised trials and cohort studies is 11 per 100,000 person-years of follow-up, with the risk of rhabdomyolysis about one-third of this (3–4 per 100,000 person-years), and somewhat lower than that of the narrative review.. However, in clinical practice statin-related myopathy may be more prevalent. As pointed out in the review and in an accompanying editorial there may be many reasons for this. The definitions used for statin-related myopathy are inconsistent and there is systematic exclusion of people who have a history of statin-related intolerance and the older, sicker patients receiving multiple medications, commonly seen in general practice. People who develop biochemical abnormalities during the unblinded, run-in phase before randomisation may also be excluded. Often trials include too few patients and are insufficiently long to reveal infrequent toxicologies.
The review provides an up-to-date summary of what is known about statin-related myopathy and discusses the many options for its management. However, the data presented are mostly observational and, therefore, subject to many limitations. None of the strategies suggested for managing statin-related myopathy are evidence-based, either in terms of reducing the incidence of myopathy or, indeed, preventing cardiovascular events. The editorial points out that the evidence supporting these management strategies is largely anecdotal. It goes on to say that, in the absence of better tools to assess myopathy and randomised controlled trials designed specifically to assess statin muscle toxicity, anecdote will remain a necessary part of the evidence that drives clinical practice in patients who cannot tolerate statin therapy.
Although not discussed in detail in the review, the authors suggest that patient fears about side effects of statins may lead to non-adherence and sometimes self-medication with alternate therapies, such as red yeast rice, guggulipid, or garlic preparations. However, although such therapies may have acceptable tolerability, there is no consistent data to support their efficacy.
Interestingly, in the same issue of the Lancet, there is a report of a small randomised clinical trial of 62 patients with a history of statin intolerance due to myalgias, in which red-yeast rice was shown to significantly lower LDL cholesterol compared with placebo. This study has many limitations, and as pointed out by the authors of the editorial, further confirmation of safety is required before encouraging patients with statin myopathy to purchase this “unapproved, unstandardised form of lovastatin labelled as a nutraceutical”.
The study was not commercially funded.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you.